GFR Dropping too Quickly

Hi all, I am new to this but thought it may help as docs don't seem to go into any detail regarding condition. Been stage 3 CKD for 18 months now and GFR been a steady 42 until I suffered a massive heart attack last September requiring emergency surgery to unblock the artery. Since November I suffered high potassium levelling my blood but couldn't determine if they were responsible for the way I was feeling. Then in January of this year I was having fortnightly bloods done and in the last 2 weeks of January my GFR had dropped from 42 to 38. Been feeling very nauseous, pain in my lower back right hand side and suffering muscle cramps in my whole upper torso. My skin is very itchy especially my lower legs and my stomach yet my doc insists I shouldn't be feeling any lll effects from the CKD. Has anyone suffered similar or have any overall advice please. Any help appreciated.

8 Replies

oldestnewest
  • Hi del4rod

    Could the nausea and itching be caused by any medication you are on? If you continually feel unwell like this, I'd go back to the gp. You need some answers; I cannot say whether your symptoms are renal related or not, but given that you are at stage 3 and have had a heart attack, you need to get to the bottom of this. Having said that, sometimes there are no specific answers. Itching skin, when kidney related, is often due to high levels of phosphate in the blood. Back pain, in my case, was always in the lower third of the back, both sides. Other patients may have different experience of this. Seek further reassurance from your doctor. Discuss your blood results. Your doctor will explain them to you; which levels are safe and whether any are cause for either concern, or your symptoms. Sorry I can't offer more help. Good luck.

  • Thankyou for the response Nicolas, much appreciated. I have suffered back pain both sides in the past but put that down to being anxious and body being tense but the right hand side pain is constant. Will certainly take it up with the doc as have next blood test on 6th March. Thank you.

  • del, your doctor is probably right in saying that your symptoms are not related to having CKD3. I'm sure others will answer from their experience but I doubt such symptoms arise until into CKD4.

    Have you started on any new medications recently, ie blood pressure pills? I ask in relation to your itchy skin because I recently itched from head to toe for 24 hours a day, scratching and making myself bleed overnight. A skin biopsy pointed to one of my new blood pressure pills having triggered the reaction in another pill I had been on longer term. The second pill was stopped some weeks ago and the itch is now barely noticeable.

    Your nausea could also be due to certain medication.

    Muscle cramps can be a sign of magnesium deficiency, so do request a magnesium blood test if you haven't already had one. If you are deficient, a magnesium supplement will help.

    Also, if you haven't had your Vit D levels checked, ask for that to be done as well. Any deficiency can lead to body pain, fatigue, increased infections, and a simple Vit D3 supplement (Cholecalciferol) will restore levels to normal.

    Having said all that you have had major surgery just months ago and, no doubt, your body is still recovering. But if you have any queries in that area, don't hesitate to ask for referral back to the cardiologist. Good luck.

  • Thanks Celtic and yes i am on medication for blood pressure that has had to be reduced due to the hyperkalemia and also several other tablets for Ischaemic Heart Disease that i have been prescribed since last September. So yes there is a very real possibility that it could be drug related and will certainly look into that as a cause. Doesn't help suffering with anxiety too but i suppose if you don't ask then you will never find an answer. Thank you very much for your thoughts they are much appreciated.

  • Del, the anxiety issue is probably due to the situation you found yourself in last year when facing surgery and it's understandable that it is difficult to shake off. Have you tried a gentle Tai Chi class? That can work wonders for de-stressing and can even help with blood pressure. Mindfulness is also proving helpful for many people. If you ever need to check all your pills for compatibility or for which could lead to an anxiety side-effect, ask a good pharmacist - they know so much more than Doctor's about drugs.

  • blood urea gathering in your system causes itching , did not your Doc give u a flushing out drug like frusermide OR lasix? , u must drink at least 1.5 letres of water a day ,this is all liquids put together, not only water.

    many docs are selfish , they do not want to discuss about the pain undergoing by the patients.

    i got treatments from a so called Nephrologist for FOUR years , at the start my GFR was 51 , after 4 years it came down to16, fortunately im still not undergoing dialysis, im 72 years old . how old are u.

    never eat potasium rich foods , banana is bad,Dont eat red meat . by the way how old are u ?

    itching can go off if u do daily massaging your legs but upwards,for this u may use some Indian Ayurvedic oil called "NARAYANA "

    Always go for less salt diets,Avoid sugar intake if u are diabetic,

    DONT WORRY TOO MUCH U CAN LIVE with CKD.

    IN FACT I GOT 2 HEART ATTACKS DURING last 2 months,

    hope u will write me back.i can give you a link to find GFR level by yourself if u know the level of creatinine in your blood.

    LINK "Davita Glomerular filtration Rate " just type this at the top bar u will get it.

    try to give up all sorts of cravings keep your mind calm all the time, Never allow anger to rise up.

    WISH u recover soon.

    Hope u will write me back

  • Thats so annoying when drs say that my husband suffered itching for many years even in stage 3 use e45 itch relief thats what he uses it helps he also uses an anti histomaine but ask your gp first if this is ok Heart problems can also cause an increase in pottasium levels along with anasthetic also! feeling sick is also a symptom of kidney trouble & you can suffer symptoms at stage 3 x

  • A Low Potassium Diet can help at this point. Please check the internet for a low potassium kidney & heart friendly diet. Also you can just type "how much potassium in a banana" on the Google search tab / website and it will give you a reading instantly. Similarly you can check the potassium levels in all fruits and vegetables to adjust your diet accordingly. Processed and packaged food needs to be excluded completely from the diet plan.

You may also like...